Published online Aug 27, 2014. doi: 10.4254/wjh.v6.i8.601
Revised: March 26, 2014
Accepted: July 17, 2014
Published online: August 27, 2014
Core tip: The recent regulatory interventions (United States restriction and Europe suspension) concerning ketoconazole for drug-induced liver injury (DILI) poses a prescribing challenge to clinicians, who should now carefully consider safer therapeutic alternatives. Data mining of FAERS database (2004-2011) highlighted that: (1) antimycotics are involved in approximately 3% of DILI cases (including acute liver failure events); (2) virtually all systemic antimycotics (e.g., azole derivatives), are associated with disproportionality signals; careful monitoring is therefore recommended, especially in critical poly-treated patients with multiple comorbidities; and (3) topical antimycotics, as expected, do not generate a post-marketing signal of DILI, thus indicating the accuracy of our approach.